Fluoxetine and the serotonin syndrome

Ann Emerg Med. 1994 Nov;24(5):983-5. doi: 10.1016/s0196-0644(94)70218-7.

Abstract

A 48-year-old man presented to the emergency department with confusion, agitation, diaphoresis, and muscle rigidity after beginning treatment with fluoxetine, a serotonin reuptake inhibitor. He had discontinued treatment with tranylcypromine, a monoamine oxidase inhibitor, 2 weeks earlier. The constellation of findings was diagnostic of the serotonin syndrome.

Publication types

  • Case Reports

MeSH terms

  • Akathisia, Drug-Induced / complications
  • Akathisia, Drug-Induced / diagnosis
  • Akathisia, Drug-Induced / etiology*
  • Akathisia, Drug-Induced / therapy
  • Confusion / chemically induced*
  • Confusion / complications
  • Confusion / diagnosis
  • Confusion / therapy
  • Drug Therapy, Combination
  • Emergency Medicine
  • Fluoxetine / adverse effects*
  • Humans
  • Male
  • Middle Aged
  • Muscle Rigidity / chemically induced*
  • Muscle Rigidity / complications
  • Muscle Rigidity / diagnosis
  • Muscle Rigidity / therapy
  • Sweating / drug effects*
  • Syndrome
  • Tranylcypromine / adverse effects*

Substances

  • Fluoxetine
  • Tranylcypromine